Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS State College, PA

July 27, 2005Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2005, 2:52 PM EDT for Snyder County, Pennsylvania. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 2:52 PM EDT (18:52 UTC)
Expired
Jul 27, 2005, 3:31 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Snyder County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:00 PM EDTTSTM WND DMGPort Treverton, PA911 CENTER REPORTED TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:50 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271852
SVRCTP
PAC109-271945-
/O.NEW.KCTP.SV.W.0112.050727T1852Z-050727T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SNYDER COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF BEAVER
  SPRINGS...OR 19 MILES SOUTH OF MIFFLINBURG...AND MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEISERVILLE AND FREMONT AROUND 300 PM EDT...
  PORT TREVERTON AROUND 305 PM EDT...
  SELINSGROVE AND HUMMELS WHARF AROUND 310 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4074 7737 4066 7708 4065 7689 4083 7684

$$

FORECASTER: PAJ
1 follow-up statement
000 
WWUS51 KCTP 271931
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT WED JUL 27 2005

PAC109-271941-
/O.CAN.KCTP.SV.W.0112.000000T0000Z-050727T1945Z/
SNYDER-
331 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SNYDER COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4074 7737 4066 7708 4065 7689 4083 7684

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:32 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 27, 2:32 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT WED JUL 27 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATED ZONES SENT TO INCLUDE SEVERE THUNDERSTORM WATCH #693 UNTIL
02Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1155 AM EDT WED JUL 27 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

COLD FRONT ENTERING NW PA ATTM WITH AREA OF SHOWERS MAINLY BEHIND THE
FRONT. INDIVIDUAL SHOWERS AND TSTMS ARE STARTING TO FORM IN THE WARM
AND HUMID AMS AHEAD OF THE FRONT. EXPECT TSTM DEVELOPMENT TO
CONTINUE...OVERSPREADING ENTIRE CWA BY LATE AFTN. CURRENT FCST
LOOKS ON TARGET. ONLY SIG CHANGE WAS TO INCREASE TEMPS A FEW
DEGREES FOR THIS AFTN...ESP OVER SERN CWA. TEMPS ACROSS THE NW HAVE
ALREADY REACHED THEIR MAX. NO CHANGES BEYOND FIRST PD.

PREVIOUS DISCUSSION...
(ISSUED 259 AM EDT WED JUL 27 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
MAIN FOCUS IN THE SHORT TERM REMAINS SLOW APPROACHING COLD FRONT
FROM THE OHIO VALLEY AND ITS IMPACTS ACROSS CENTRAL PA. MAIN
SHORTWAVE AND ASSOCIATED LLJ RESPONSIBLE FOR INITIATING AND
ORGANIZING SQUALL LINE WHICH PRODUCED ALL THE WIND DAMAGE ACROSS
THE NORTHERN TIER LAST EVENING HAS MOVED INTO UPSTATE NEW YORK AND
NEW ENGLAND AT THIS TIME. MOST OF CENTRAL PA REMAINS RAIN FREE AT
THIS TIME...BUT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL CONTINUE AT THIS HOUR THROUGHOUT OHIO NWD INTO ONTARIO
INVOF SLOW MOVING COLD FRONT. MAIN UPPER TROF CONTS TO SLIDE EAST
THROUGH THE UPPER MIDWEST...PUSHING COLD FRONT THROUGH PA AND
PRODUCING ANOTHER ROUND OF ORGANIZED CONVECTION TODAY ACROSS
CENTRAL PA. WITH SHEAR PROFILES REMAINING MARGINAL AND LESS
AVAILABLE CAPE AS PER BUFKIT (NAM/GFS) FORECAST SOUNDINGS...
EXPECTING HEAVY RAINS TO BE THE MAIN THREAT FROM SLOW MOVING AND
POTENTIALLY TRAINING CELLS. STEEPEST LAPSE RATES WILL BE PRESENT
ACROSS MY FAR SOUTHEAST COUNTIES...WHERE 20C+ 850 MB THERMAL RIDGE
LINGERS. THUS...SPC HAS THIS AREA IN A SLIGHT RISK FOR
TODAY...EXTENDING NORTHWARD INTO EAST CENTRAL PA WHERE FAVORABLE
RIGHT JET ENTRANCE REGION PROPOGATES THIS AFTERNOON AND EVENING.

FINALLY SOME RELIEF IN STORE BY LATE TONIGHT AND THURSDAY AS ZONAL
FLOW RETURNS TO USHER IN MUCH NEEDED RELIEF FROM THE OPPRESSIVELY
HIGH DEWPOINTS/HUMIDITY.

LONG TERM (THURSDAY THROUGH TUESDAY)...
WEAK SFC HIGH PRESSURE EXTENDING FROM
SOUTHERN QUEBEC THROUGH THE EASTERN GLAKS AND NORTHERN OHIO VALLEY
WILL SUPPRESS DEEPER LAYER MOISTURE SOUTH OF THE MASON DIXON LINE
AND EAST OF THE ATLANTIC COAST ON THURSDAY. LINGERING INVERTED SFC
PRESSURE TROF EXTENDING NWD FROM THE CAROLINAS TO SOUTHERN NEW
JERSEY WILL CONT TO PROVIDE A FOCUSING MECHANISM FOR CONVECTION
OVER SOUTHERN AND ESPECIALLY SOUTHEAST SECTIONS...SO WL MAINTAIN
CHC POPS HERE WITH GENERALLY IMPROVING CONDS NORTH OF THE TURNPIKE.

BOUNDARY LINGERS ON FRIDAY WITH CONVECTION AGAIN POSSIBLE ACROSS
THE SOUTH...MAINLY SOUTH OF THE TURNPIKE. THIS BEFORE A STRONGER
UPPER TROF NOW PROGGED TO DROP ACROSS THE NORTHERN GLAKS AND
PROVIDE SECONDARY RELIEF AND A DRY UPCOMING WEEKEND FOR MOST. GFS
ACTUALLY BRINGS SOME 40-DEGREE DEWPOINTS INTO NORTHWEST PA BY
SATURDAY AS STRONGER SFC HIGH BUILDS SOUTHEASTWARD FROM THE OHIO
VALLEY AND CENTRAL GLAKS. WELCOME NEWS FOR SURE.

AVIATION...
LOOKS LIKE MOST OF THE STRONGER CONVECTION WILL STAY NW OF THE CWA
THIS AM. MAINLY VFR CONDITIONS THIS MORNING...BUT SOME AREAS OF
MVFR/IFR CONDITIONS IN SHOWERS AND STORMS OVER THE NW MTNS...ALONG
WITH A FEW POCKETS OF FOG ACROSS THE REGION.

MUCH OF THE DAY WILL BE VFR...BUT MVFR/IFR CONDITIONS IN SHOWERS AND
STORMS LATER TODAY...AS NEW STORMS FORM AHEAD OF THE COLD FRONT. SPC
HAS EASTERN AREAS IN SLIGHT RISK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ027-028-034>036-049>053-
056>059-063>066 UNTIL 10 PM WEDNESDAY.
&&

SHORT TERM...
Hazardous weather outlook, Jul 27, 4:43 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT WED JUL 27 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-272100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
443 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL AFFECT ALL OF CENTRAL PENNSYLVANIA...
AND SOME MAY PRODUCE HEAVY DOWNPOURS LEADING TO LOCAL MINOR FLOODING
PROBLEMS. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME LOCALLY
SEVERE FROM THE CENTRAL AND SOUTH CENTRAL MOUNTAINS EASTWARD TO THE
MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY THIS AFTERNOON AND
EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:22 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT WED JUL 27 2005

PAZ025-271815-
BLAIR-
122 PM EDT WED JUL 27 2005

...STRONG THUNDERSTORMS WILL AFFECT BLAIR COUNTY THROUGH 220 PM...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
EBENSBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR
ALTOONA AROUND 140 PM...BELLWOOD...CANOE CREEK STATE PARK AROUND 145
PM...SINKING VALLEY...TIPTON AROUND 150 PM AND TYRONE AROUND 155 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: KL
Special weather statement, Jul 27, 1:55 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED JUL 27 2005

PAZ026-271845-
HUNTINGDON-
155 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HUNTINGDON...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR MCALEVYS FORT AROUND 215 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 2:13 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT WED JUL 27 2005

PAZ027-271915-
MIFFLIN-
213 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR REEDSVILLE AROUND 220 PM AND
ALFARATA AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 2:18 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT WED JUL 27 2005

PAZ049-271845-
UNION-
218 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF MIFFLINBURG...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR LEWISBURG AROUND 230 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING
LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: PAJ
Special weather statement, Jul 27, 2:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT WED JUL 27 2005

PAZ027-028-050-271930-
JUNIATA-MIFFLIN-SNYDER-
238 PM EDT WED JUL 27 2005

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...MIFFLIN AND SNYDER
COUNTIES...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF LEWISTOWN...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MCALISTERVILLE AROUND 245 PM...
BEAVER SPRINGS...BEAVERTOWN AROUND 250 PM...RICHFIELD AROUND 255 PM
AND MIDDLEBURG AROUND 300 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:17 PM EDTSevere Thunderstorm WarningCTPSullivan60 min
Jul 26, 8:24 PM EDTSevere Thunderstorm WarningCTPCentre66 min
Jul 26, 9:05 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour55 min
Jul 27, 2:35 PM EDTSevere Thunderstorm WarningCTPMontour26 min
Jul 27, 2:47 PM EDTSevere Thunderstorm WarningCTPJuniata28 min
Jul 27, 2:49 PM EDTSevere Thunderstorm WarningCTPColumbia41 min
Jul 27, 3:08 PM EDTSevere Thunderstorm WarningCTPNorthumberland44 min
Jul 27, 3:19 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Jul 27, 5:36 PM EDTSevere Thunderstorm WarningCTPLancaster24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.